methotrexate blues!

Took first does last Sat evening. Felt like a ten tonne truck hit me by the morning. Had headache, stomach upsets (four times) and the cherry on the cake severe vomiting. Decided that by 7pm I just had to get that folic acid in and hope for the best, that too decided to make a comeback.

Today, still feel terribly wobbly and not at all happy with taking this drug. I am going to talk to the nurse today, to see if taking it by injection would bypass all the side effects.

Anyone else feel totally floored by this. I can't imagine doing this every week!

My dose was 15mg.

17 Replies

oldestnewest
  • I'm astonished you've had a reaction so fast, are you sure its the MTX and not a bug ? It is obviously not suitable for all but it takes a while to get into the system and 15mg is a very small dose. It might be a bit of panic as well if you've googled it and frightened yourself to death. I'm not saying you have but its the type of thing I do. We not take take it in the dose as is prescribed for Chemo when obviously people get horrid side effects; and in fact a jab might be worse as whilst it might bypass an upset tum the rest of your being floored might be a lot worse.

    I'd ring the GP or RA clinic nurse and talk about your symptoms especially as folic acid being taken other than is prescibed might not be a good idea.

    I hope your feeling better by now .

  • I slightly disagree with Medway lady in that starting on 15mg is possibly too high to start. Many people start on 7.5mg or 10mg and increase doses every few weeks to give body a chance to adjust to it. Yes if using it for chemotherapy you take something like 35mg every day for 7 days, and feel totally rubbish (I had a friend experience this - successfully tho' as cancer went into remission). But if you're drug sensitive then 15mg is still a reasonable hit to your body.

    Personally with such an extreme reaction I wouldn't myself move on to injections. I'd try a very low dose next week, and if similar reaction then ask for an alternative. Severe vomiting is just not on!

  • Yes, initially, after being on this forum, I got more info, and also thought that 15mg might be too severe to start on, I mean, there is no race involved here. I have a few fingers that are dodgy, so to speak, but I must have been walking around with this for a while now. I would be prudent to get the body used to a medication first before ranking up the volume on it.

    Even getting injections with this drug - the appeal is waning. Anyone think that Plaquenil is better insofar as less stomach/GI problems?

  • I have just had my second week of metotrexate and its knocked me sideways this weekend so l know how you feel l have rang the nurse to but got no ring back hope you feel better soon it seems madness to feel so ill talk about kill or cure

  • spoke to the nurse, she said that there was a drug to combat the sickness. I was not overly concerned about taking it, but sure, a little apprehensive. Either way, I was perfectly fine and dandy on Friday and the entire week, so it was such a reaction, physically, not a psychosomatic response, but very real and nasty.

    She also said that the cure shouldn't kill us, ha,ha, but seriously, she said if I take some of these sickness pills they hopefully will stop the nausea/sickness but not necessarily the other upset stomach issues that happend. She said we should give it one more week, then the dr will try me on something else. Great! Not that in love with this drug anyway, still feeling gurgly tonight and rather icky, as they say.

  • I find it much less wretched by injection, but I've also found it getting more tolerable as time goes by. I'm also taking leucovorin the day after which seems to make a huge difference. Many hugs, it's a hard road to start, I know. Be as kind to yourself as you can. (When I started I'd be sick for most of the week, now it's only the morning after that's icky). xx

    Bats

  • Thanks, I'm just feeling like I have 3 days to get over everything and then it all starts again. I will write it all down for the nurse and that way it's down on paper and maybe we can iron out any GI creases! :)

  • Ask if you can cut the dose down to half & increase it by a 2.5mg tablet every 2 or 3 weeks. Also ask for a prescription for an anti-emetic to take first & some loperamide to calm your guts down.

  • Thanks will mention that, I too, thought that 15mg first off - out the blocks was too harsh, even before I took the 6 little pills. Your body needs time to adjust and acclimatize to this kind of medication.

  • I started with 4 pills and increased by 2 every 6 weeks until 8 got up to 10. Personally, I wished at the time that he'd have started me with 10 as, similar to another post this week, the MTX worked as well as Smarties. But I also never had those side effects. Good luck. I remember when I was first diagnosed reading that people taking MTX for RA basically felt like crap the first couple of days afterwards, including brain fog, and only started to feel good again the day or two before the next dose. Worst of all, is that it's often worth it.

  • What sort of dosage does this loperamide start at when used with MTX? Just asking, purely because, experience on this site is what gets results. By other people having tried etc and been at the front line of treatment, it goes a long way to helping others. Not specifically asking about your treatment - but is it generally tolerated with the MTX that's all really. Just trying to get some feedback as to the right questions to ask my nurse. Really don't want to go through all that again, without at least trying my best to get ahead in terms of information. TA

  • I only had a bit of diarrhoea with my very first dose of MTX. Usual dosing for loperamide is 2 capsules/tablets following the first loose stool & then a further single capsule/tablet following any further loose stools, to a maximum of 8 capsules/tablets in 24 hours. I use loperamide for my IBS & have never had to take more than 3 in a day.

  • I started on 15mg for two weeks then upto 20mg tablets I must say it was a battle for my body to accept mtx at high levels after 6 weeks of terrible side effects my gp upped my omeprazole tablets to morning and night which eventually stoppped the acid reflux and things improved greatly I also increased folic acid to 6 times a week and things settled for good but the first 6 weeks definitely tested my mental state to limits feeling constantly yuk was challenging ...Good luck xx

  • Thanks Lorraine, I did ask the nurse initially about taking Folic Acid maybe a couple of times a week, but she said no, they only give it for the day after MTX. Hmmmm, seems I am in for a body battle too!

  • Yes defo body battle I like your think I wouldn't let it go on too long but yes every consultant has their own idea on where and when for folic acid I started one folic acid tablet 3 days after mtx but eventually they relented and rheumy nurse had it changed to 6 days a week . Be strong you will find whats right for you with rheumatology help eventually everyones different xx

  • It seems like everyone is suggested something different with foic acid. I was told initially to take it 3 days a week (Mon, Wed and Fri) and never once was I told I couldn't take folic acid on the same day as MTX. In fact, I've even gone through a period where I was advised to take folic acid 7 days/week. So obviously I had to have my FA on my MTX day. Seems like there are as many dr's orders as there are people with RA...

  • I started on 12.5mg with no side effects now up to 17.5 still with no side effects, but I take folic acid 7days a week. Maybe, that's the difference.

You may also like...